Skip to Content

Can you take niacin and red yeast rice together?

Responses (1)

Anonymous 2 Dec 2011


"The interaction is Major , Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit."

Interactions between your selected drugs

niacin ↔ red yeast rice
Applies to: niacin, red yeast rice
GENERALLY AVOID: Severe myopathy and rhabdomyolysis have been reported with concomitant use of HMG-CoA reductase inhibitors (i.e., statins) and niacin. The mechanism of interaction is unknown, although both statins alone as well as lipid-modifying dosages of niacin (>=1 g/day) alone have been associated with the development of myopathy. Certain populations may be more susceptible to the interaction. In a double-blind, randomized cardiovascular outcomes trial for simvastatin, the incidence of myopathy was found to be higher in patients of Chinese descent (0.43%) compared to patients not of Chinese descent (0.03%) taking 40 mg simvastatin and lipid-modifying dosages of a niacin-containing product. The cause of the increased risk is unknown, and it is also unknown if the increased risk applies to other Asian populations or to other statins when given to Chinese patients.

MANAGEMENT: Concurrent use of statins and lipid-modifying dosages of niacin (>=1 g/day) should generally be avoided unless the benefit of further alterations in lipid levels is anticipated to outweigh the potential risks. Addition of niacin to statin therapy typically provides little additional reduction in LDL cholesterol, but further reductions of triglycerides and increases in HDL cholesterol may be attained. If the combination is prescribed, lower dosages of the statin should be considered. Lovastatin labeling recommends that the dosage not exceed 20 mg daily when prescribed with lipid-modifying dosages of niacin. Simvastatin labeling recommends that, due to an increased risk of myopathy, Chinese patients not be prescribed simvastatin 80 mg with lipid-modifying dosages of niacin. Caution should be used when treating Chinese patients with simvastatin dosages exceeding 20 mg/day in combination with lipid-modifying dosages of niacin. All patients should be advised to promptly report any unexplained muscle pain, tenderness or weakness, particularly if accompanied by fever, malaise and/or dark colored urine. Therapy should be discontinued if creatine kinase is markedly elevated in the absence of strenuous exercise or if myopathy is otherwise suspected or diagnosed.

Other drugs that your selected drugs interact with

niacin interacts with more than 60 other drugs.
red yeast rice interacts with more than 100 other drugs.

Interactions between your selected drugs and food

red yeast rice ↔ food
Applies to: red yeast rice
GENERALLY AVOID: In small studies, the consumption of large amounts of grapefruit juice was associated with significantly increased plasma concentrations of lovastatin and simvastatin and their active acid metabolites. Similar results but to a lesser degree were reported for atorvastatin. The proposed mechanism is inhibition of CYP450 3A4-mediated first-pass metabolism in the gut wall by certain compounds present in grapefruits. Increased risk of musculoskeletal toxicity (myopathy with grossly elevated creatine kinase and rhabdomyolysis with or without acute renal failure secondary to myoglobinuria) has been associated with high levels of HMG-CoA reductase inhibitory activity in plasma.

ADJUST DOSING INTERVAL: Fibers such as oat bran and pectin may diminish the pharmacologic effects of HMG-CoA reductase inhibitors by interfering with their absorption from the gastrointestinal tract.

MANAGEMENT: Patients receiving therapy with atorvastatin, lovastatin, simvastatin, or red yeast rice (which contains lovastatin) should be advised to avoid the regular consumption of large amounts of grapefruits and grapefruit juice (the manufacturers of simvastatin and lovastatin advise against ingestion of greater than 1 quart per day). Pravastatin and fluvastatin are metabolized by other enzymes and may be preferable alternatives in some individuals. Patients should be advised to immediately notify their physician if they experience unexplained muscle pain, tenderness, or weakness. In addition, they should either refrain from the use of oat bran and pectin or, if concurrent use cannot be avoided, to separate the administration times by at least 2 to 4 hours.,1998-0

I suggest you discuss the above information with your Dr.-

Take care,

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions